MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 72203013
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Foreign zipcode (b)(6).
 
Event or Problem Description
It was reported that during a knee arthroscopy surgery, the surgeon complained about black residue in the knee joint, the source could not be established.On pictures taken during surgery, it seems that the residue appears in the joint space before the mechanical shaver blade was introduced.A backup device was used to complete the surgery.It is unknown if there was a delay.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10.H3, h6: one used 4.5mm incisor plus platinum series blade was returned for evaluation.Functional inspection was performed and the inner blade rotated freely within the outer blade, no friction was felt in the unloaded condition.The inner blade showed a band of abrasion at the tip with a corresponding abrasion on the outer blade.Under standard conditions of use per the instructions for use, there were no abnormalities replicated in the initial evaluation ¿ forward, reverse, and oscillating settings were all functional with no seizing or substance generation.The report was replicated under extreme conditions.If a device is run without any irrigation at the maximum speed of 5000rpm with side-loading at the tip, the device will significantly heat up an can form a black residue at the tip.The biocompatibility report concluded that the device is safe and compatible with biological systems and no further harm is anticipated.Based on the conditions required to recreate the issue, there is evidence to support that the user had applied excessive side-loading forces and/or ran the device without sufficient irrigation.Both of these circumstances are warned against in the instructions for use: ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation.Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).¿ a review of the manufacturing records and complaint data base was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Based on the product evaluation, the root cause for the reported retain black residue is likely due to a user vs procedural event if it is thought to be related to the shaver.

Brand Name
4.5MM INCISOR PLUS PLATINUM BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9311053
Report Number1219602-2019-01425
Device Sequence Number14043681
Product Code HAB
UDI-Device Identifier03596010655660
UDI-Public03596010655660
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2024
Device Model Number72203013
Device Catalogue Number72203013
Device Lot Number50797383
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date03/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1